Patient: Hi there, my last period started on the 5th of march, I have a relatively stable cycle so would be expecting my next one on the 4th or 5th of April. However on 12th my boyfriend and I had unprotected sex, I took the morning after pill on the 13th and began to bleed lightly (brownish colour) on the 18th . This then developed to a very very heavy bleeding on the 19th for the day that was very red and heavier than any of my previous periods ever. It is now the 27 and I have has the very light bleeding (brown colour) primarily only see it when wiping but a lil on the undies also, each day since the 18th (apart from the day of very heavy bleeding. My periods usually only last around 4 days and aren’t very heavy, so given that I am still not due for another 9 days, have been bleeding for around 10 days lightly and had one day of unusually heavy bleeding, what do you think could be going on? Thanks , (25yrs old)
Doctor: Thank you for asking this question on ATD.Please note that in otherwise uncomplicated and normal individuals, some s potting within normal limits after a few days of morning-after-pill intake. These emergency pills are hormonal in nature and the unscheduled vaginal bleeding is because of changes in hormone levels in the blood. This kind of bleeding (spotting, in most cases) usually stops on its own after some time and no treatment is usually required.However, in ladies who habitually use ECPs (Emergency Contraceptive Pills), the hormonal environment in the blood gets utterly deranged and unwarranted bleeding pattern is observed. Make sure, you have not used these pills in other occasions before. In case you did, this bleeding may probably because of that also. There are yet other causes of unscheduled bleeding that includes ovarian and uterine causes and hence it will be wise for you to have yourself examined by a gynecologist to rule out other related medical problems. Please discuss your concerns and give a thorough menstrual and medical history to the doctor for a proper diagnosis, and seek treatment specific to your circumstances.Please go for another suitable contraceptive method to prevent recurrence of similar episodes, after discussing with your doctor.Hope this helps, Alice!
Comments / Follow Ups
Patient: Hi yes that is quite helpful. I am aware that it is a hormonal change and so it can affect your cycle etc but I was just wondering if there was any chance that it could be implantation bleeding? as the majority of it was very minor and a brownish colour. And I have a couple other symptoms as well like breast tenderness, peeing lots, massive increase in appetite and mood swings. Is there any chance that I could be pregnant? If so when would it show up on a home pregnancy test? A couple of days after my original period should have arrived (5th April) ?
Doctor: Unlikely! A pregnancy test attempts to determine whether a woman is pregnant. Markers that indicate pregnancy are found in urine and blood, and pregnancy tests require sampling one of these substances. Most chemical tests for pregnancy look for the presence of the beta subunit of hCG, or human chorionic gonadotropin, in the blood or urine. hCG can be detected in urine or blood after implantation, which occurs six to twelve days after fertilization. It is estimated that the highest possible screening sensitivity of a home pregnancy test by one week after the first day of the missed period is 97 percent. The earliest you can get a positive result on the most sensitive pregnancy tests is seven days after ovulation ( Ovulation occurs on the 14th day prior to the next menstruation cycle). Thus Implantation needs to occur before hCG is produced, and that generally happens between 6-12 days post ovulation, usually by 10 days after. For this reason, it makes economical sense to wait until 10-12 days after ovulation, but even then a significant percentage of women who are indeed pregnant will still show a negative result. Nausea during pregnancy typically starts within four to eight weeks of gestation and is expected to subside between 13 and 14 weeks. Please consult a doctor for your symptoms as these may be related to other medical problems, too.